Missouri, 2010

Tornado and Hail in Missouri, April 4, 2010

April 4, 2010 · NWS EAX · 34 events in 10 counties and zones

A strong cold front moved across the area, during the late afternoon and early evening hours, of April 6, 2010. Severe thunderstorms generated numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong cold front moved across the area, during the late afternoon and early evening hours, of April 6, 2010. Severe thunderstorms generated numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 4, 12:50 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 4, 12:50 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 PM CDT SUN APR 4 2010

...MESOSCALE CONVECTIVE DISCUSSION...

LATEST SURFACE ANALYSIS SHOWED MOISTURE SURGING NORTHWARD INTO
OKLAHOMA AND SOUTHERN KANSAS WITH SURFACE DEWPOINTS RISING AROUND 20
DEGREES FROM VERY EARLY THIS MORNING. IT APPEARS THAT SOUTHERN
PORTIONS OF THE FORECAST AREA WILL HAVE AT LEAST AN UPPER 50 TO
AROUND 60 DEGREE DEWPOINT AIRMASS TO WORK WITH. THIS SHOULD YIELD
SURFACE BASED CAPE OF 1000 TO 1500 J/KG. THE BOUNDARY IS EXPECTED TO
DRAPED ROUGHLY ACROSS THE SOUTH SIDE OF THE METRO TO NEAR THE
MACON/KIRKSVILLE AREA BY THIS AFTERNOON WITH THE UPPER WAVE
PROVIDING MODEST COOLING ALOFT. CONVERGENCE ALONG THE BOUNDARY AND
COOLING ALOFT ARE EXPECTED TO BE ENOUGH TO AID IN RAPID THUNDERSTORM
DEVELOPMENT BY THE LATE AFTERNOON/EARLY EVENING TIME FRAME.

SHEAR...MAINLY FROM A SPEED COMPONENT...REMAINS IMPRESSIVE IN THE
0-3KM LAYER BUT DIMINISHES SOME IN THE 3-6KM LAYER. OVERALL...0-6KM
SHEAR ON THE ORDER OF 50 TO 55 KTS IS EXPECTED BY THIS EVENING AND
WOULD BE SUPPORTIVE OF SEVERE THUNDERSTORMS. INITIALLY STORMS WILL
LIKELY DEVELOP AS SUPERCELLS ALONG AND JUST AHEAD OF THE BOUNDARY
BEFORE A TRANSITION TO LINEAR/BOWING SEGMENTS OCCURS. THE BIGGEST
THREAT INITIALLY WILL BE FROM LARGE HAIL AS STEEP HAIL GROWTH LAPSE
RATES ARE EXPECTED.

WHILE THE TORNADO THREAT LOOKS FAIRLY LIMITED IT CAN NOT BE RULED
OUT...PARTICULARLY IN THE EARLY STAGES OF THE ACTIVITY. HOWEVER THE
CHANCES WILL BE LIMITED BY THE VEERED SURFACE FLOW. IF THE SURFACE
LOW DEEPENS...WHICH IT IS NOT EXPECTED TO AT THIS TIME WITH THE
UPPER WAVE TO THE NORTH...OR THERE IS SOME SMALL SCALE FEATURE THAT
BACKS THE WINDS THIS WOULD INCREASE THE TORNADO CHANCES.

BY THIS EVENING WINDS ALOFT WILL BECOME NEARLY UNIDIRECTIONAL AS
700MB WINDS VEER AND COME INTO LINE WITH 500MB WINDS. THIS SHOULD
SUPPORT A TRANSITION TO MORE OF A LINEAR/BOWING CONVECTIVE MODE WITH
DAMAGING WINDS BECOMING THE MAIN THREAT. THUNDERSTORM ACTIVITY
SHOULD THEN ACCELERATE INTO CENTRAL MISSOURI AND WITH THE UPPER WAVE
PROVIDING A PUSH TO THE COLD FRONT CONVECTION IS EXPECTED TO BE OUT
OF THE FORECAST AREA AROUND 00Z OR SOON AFTER.

CDB

&&

.DISCUSSION...

/340 AM CDT SUN APR 4 2010/
PRIMARY FORECAST CHALLENGE REMAINS THE POSSIBILITY FOR MULTIPLE
CONVECTIVE EVENTS OVER THE NEXT SEVERAL DAYS...AND POTENTIAL FOR
ATTENDANT SEVERE WEATHER. SUBTLE WAVE SEEN ON EARLY MORNING WV
IMAGERY OVER CNTRL COLORADO WILL LIFT THROUGH CNTRL IOWA BY LATE
THIS AFTERNOON...WHILE A WEAK FRONTAL WAVE EMANATING FROM THE
OKLAHOMA PANHANDLE TRAVERSES A WEAK FRONTAL BOUNDARY INTO WRN
MISSOURI...ENHANCING BOUNDARY LAYER CONVERGENCE. BIGGEST UNCERTAINTY
LIES WITH SPEED AND MAGNITUDE OF MOISTURE RETURN OVER THE NEXT 12-18
HOURS...AS DEEP QUALITY MOISTURE HAS BEEN RELEGATED TO THE TEXAS
GULF COAST. HOWEVER...IR AND 11-3.9 MICRON SATELLITE IMAGERY SHOWS
THIS MOISTURE FIELD RAPIDLY SURGING NORTH...AIDED BY AN INCREASING
LLJ FOCUSED THROUGH THE SRN AND CNTRL PLAINS. MODELS HAVE BEEN
INSISTENT ON BRING THIS HIGHER THETA-E AIRMASS INTO THE FORECAST
AREA BY LATE AFTERNOON...AND INDEED A SIMPLE SPEED/DISTANCE TOOL
PROGS THIS AIRMASS INTO WRN MISSOURI RIGHT AROUND 23Z-00Z. RECENT
MODEL TRENDS HAVE BEEN TOWARDS SLIGHTLY LESS ROBUST MOISTURE IN THE
LOWEST ATMOSPHERIC KILOMETER...HOWEVER FEEL A SOLID 10-11 G/KG WILL
BE ATTAINABLE WITHIN THE WARM SECTOR BY 00Z.

BY LATE AFTERNOON...THIS MOISTURE SURGE WILL BE COINCIDENT WITH A
WEAKLY CAPPED ATMOSPHERE AND INCREASING UVV FROM THE AFOREMENTIONED
WAVE PASSING JUST TO THE NORTH. ALL OPERATIONAL MODELS INDICATE
CONVECTIVE INITIATION BY VERY LATE AFTERNOON INTO EARLY
EVENING...WITH EXCELLENT AGREEMENT FROM HIGHER RESOLUTION 4KM
WRF-NMM AND WRF-ARW. BEST ESTIMATE AMONG VARIOUS MODELS SHOW
INITIATION SOMEWHERE ALONG A KANSAS CITY-KIRKSVILLE LINE WHERE LOW
LEVEL CONVERGENCE SHOULD BECOME SUFFICIENT TO RELEASE GROWING
INSTABILITY (CONSENSUS MLCAPES ON THE ORDER OF 1000 J/KG). DEEP
LAYER BULK SHEAR (0-6KM VALUES OF 50-60KT) WILL EASILY BE SUPPORTIVE
FOR SUPERCELLULAR STRUCTURE...AND EVEN QUITE IMPRESSIVE LOWER LEVEL
SHEAR PARAMETERS WITHIN THE REGION OF CONVECTIVE INITIATION (0-3 KM
SHEAR: 30-40KT AND 0-1KM SHEAR: 20-30KT). A GOOD PORTION OF THE
INSTABILITY WILL RESIDE IN THE FAVORABLE -10C TO -30C HAIL GROWTH
REGION...WITH ANY ROTATING UPDRAFT ENHANCING THE LARGE HAIL
POTENTIAL. AM SOMEWHAT CONCERNED ABOUT A BRIEF WINDOW UPON INITIAL
CONVECTIVE GROWTH FOR A POSSIBLE TORNADO...GIVEN THE ADEQUATE 0-1 KM
SHEAR AS WELL AS INCREASING 0-3KM HELICITY APPROACHING 300 M2/S2
SOUTH OF THE BOUNDARY. STORM MOTION SHOULD BE AROUND 280 DEG AT 35
KT...THOUGH ANY DEVIANT RIGHT MOVEMENT BY JUST 10-20 DEGREES WILL
SIGNIFICANTLY INCREASE SRH VALUES (AND PARTICULARLY SO IN THE
CRITICAL 0-0.5KM  AND 0-1KM LAYER). EVENTUAL STORM MODE SHOULD
RAPIDLY TRANSITION INTO A LINEAR AND BOW SEGMENT STRUCTURE AS THE
PASSAGE OF THE FRONTAL WAVE INDUCES SUBSIDENCE AND A SOUTHWARD
THRUST TO THE SYNOPTIC SCALE FRONT...FORCING CONVERGENCE PAST THE
CONVECTIVE ELEMENTS AND LARGELY UNDERCUTTING THE UPDRAFT
COLUMNS...AS WELL AS LOSING INCREASED INSTABILITY FROM DAYTIME
HEATING. THIS PROCESS SHOULD PUSH THUNDERSTORMS SOUTH OF THE
FORECAST AREA BY MIDNIGHT.

AS THIS CONVECTIVE SYSTEM EVOLVES INTO SRN MISSOURI
OVERNIGHT...FURTHER TO THE SOUTHWEST...RENEWED DEVELOPMENT OF A LLJ
WILL FOCUS ADVECTION OF AN EVEN HIGHER THETA-E AIRMASS NORTH INTO
THE WRN PARTS OF THE STALLED FRONTAL BOUNDARY ACROSS SWRN/SOUTH
CNTRL KANSAS. FORECAST 304K-308K ISENTROPIC SURFACES STILL SHOW A
GOOD SATURATED UPGLIDE COMPONENT WITHIN A REGION OF ELEVATED
1000-1500 J/KG MUCAPE (THOUGH NOT QUITE TO THE EXTENT DISPLAYED IN
PREVIOUS MODEL RUNS)...AND FEEL THIS FORCING MECHANISM IS SOMEHOW
BEING LOST IN THE NAM-WRF...AND ONLY SLIGHTLY CAPTURED BY THE GFS
(ECMWF IS FAR MORE AGGRESSIVE WITH THIS SECONDARY CONVECTIVE AREA).
THIS ENTIRE CONVECTIVELY FAVORABLE AREA SHOULD LIFT NORTHEAST INTO
ERN KANSAS AND FAR WRN MISSOURI MONDAY MORNING ON THE NOSE OF A FAR
MORE STOUT EML ADVECTING NORTHEAST. CERTAINLY...IF THIS SCENARIO
WERE TO COME TO FRUITION...ELEVATED HAIL PRODUCING STORMS WOULD BE
MOST LIKELY...WITH SOME THREAT FOR DAMAGING WINDS SHOULD HIGHER
MOMENTUM AIR BE TRANSLATED TO THE SURFACE. WITH STILL A GOOD DEAL OF
UNCERTAINTY FROM VARIOUS MODEL SOLUTIONS...HAVE ONLY KEPT A CHANCE
POP MENTION FOR THE TIME BEING.

MONDAY COULD PROVE TO BE AN ALL OR NOTHING PROPOSITION...HIGHLY
DEPENDENT UPON ANY MESOSCALE BOUNDARIES LEFT BY NOCTURNAL OR MORNING
CONVECTION WHICH COULD POTENTIALLY ACT TO PARTIALLY RETARD
SIGNIFICANT CAPPING FROM THE STRONG EML ADVECTION OFF THE HIGH
PLATEAU...AS WELL AS PROVIDE FOCUS AND CONVERGENCE FOR ADDITIONAL
EXPLOSIVE CONVECTIVE DEVELOPMENT. BY THIS TIME...HIGH QUALITY 13-14
G/KG DEEP MOISTURE SHOULD RESIDE THROUGHOUT THE WARM SECTOR...SUCH
THAT MLCAPES AROUND 2500 J/KG WILL BE COMMON. NOT ONLY WOULD ANY
MESOSCALE BOUNDARY PROVIDE THE FOCUS FOR CONVECTION...BUT ALSO
ENHANCE BOUNDARY LAYER VORTICITY GENERATION CAPABLE OF BEING
STRETCHED INTO UPDRAFT COLUMNS. SHEAR PARAMETERS THROUGHOUT THE CWA
ARE FORECAST TO BE MORE THAN ADEQUATE FOR ROTATING SUPERCELLS...WITH
QUITE OMINOUS HODOGRAPH STRUCTURE. PROBLEM IS THE ASSUMPTION OF
MESOSCALE BOUNDARIES THIS FAR IN ADVANCE...WHERE NAM BUFR SOUNDINGS
FORECAST A VIRTUALLY UNCAPPED HIGHLY UNSTABLE ATMOSPHERE...WHILE GFS
BUFR SOUNDINGS INDICATE A VIRTUALLY UNBREAKABLE EML. WITH ALL THESE
UNCERTAINTIES...KEPT POP MENTION VERY LOW...HOWEVER UNDERSTANDING
THE SERIOUS POTENTIAL SHOULD INSTABILITY BE RELEASED IN THIS
ENVIRONMENT.

WILL CONTINUE TO ADVERTISE THE BOUNDARY LIFTING NORTH TO THE I-80
CORRIDOR MONDAY EVENING...SHIFTING THE CONVECTIVE THREAT INTO
IOWA...AND BRINGING A BRIEF RESPITE TO THE FORECAST AREA. THIS WILL
BE SHORT LIVED AS THE PRIMARY TROUGH PROPAGATES INTO THE CNTRL
PLAINS TUESDAY AFTERNOON. MODELS STILL ARE EXHIBITING FAIRLY LARGE
TIMING DIFFERENCES...WITH THE OPERATIONAL GFS ON THE FAST SIDE OF
THE GUIDANCE ENVELOPE...AND THE ECMWF MUCH SLOWER. THIS WILL
OBVIOUSLY HAVE SIGNIFICANT RAMIFICATION ON THE CONVECTIVE AND SEVERE
POTENTIAL DURING THE PEAK HEATING HOURS...WITH THE FASTER MODELS
PUSHING THE BEST CONVERGENCE AND FORCING SOUTH OF THE CWA BY TUESDAY
AFTERNOON...WHILE THE SLOWER GUIDANCE KEEPS THE BULK OF THE CWA IN
THE THETA-E RIDGE AND HIGHER CONVECTIVE INSTABILITY. WITH THE TROUGH
OBTAINING MORE OF A POSITIVE TILT BY TUESDAY NIGHT...FEEL A RAPID
COLD FRONTAL PASSAGE WILL OCCUR...BRINGING AN END TO THE BULK OF THE
PRECIPITATION. 00Z GFS BECOMES SO CONVECTIVELY CONTAMINATED BY
WEDNESDAY MORNING THAT IT BECOMES ALMOST USELESS...AND FOLLOWED THE
GENERAL IDEA OF THE ECMWF FROM THIS POINT FORWARD. MADE LITTLE
CHANGE TO GRIDS FOR WEDNESDAY AND BEYOND OTHER THAN TO NUDGE
TEMPERATURES SLIGHTLY LOWER BASED ON FORECAST THICKNESSES AND
PATTERN RECOGNITION.

21

&&

.AVIATION...

FOR THE 18Z TAFS...THE THREAT OF CONVECTION IS THE MAIN CONCERN FOR THE
KC TERMINALS LATE THIS AFTN AND EARLY THIS EVENING. A FRONTAL
BOUNDARY WAS LOCATED NR KSTJ...MVG LITTLE DURING THE PAST FEW HOURS.
A SFC WAVE HAS FORMED ALONG THE BOUNDARY JUST NW OF WICHITA KS WITH
THE SFC WAVE TO LIFT RAPIDLY NE TO KC BY 23Z. THE KC TERMINALS WILL
BE ON THE XTRM NRN PERIPHERY OF THE DEEP MOIST AXIS WHICH PLACES SOME
DOUBT ON WHETHER THE CONVECTION WILL BE AS FAR NORTH AS THE KC
TERMINALS. AT THE CURRENT TIME...WILL MAINTAIN A LOW PROBABILITY
UNTIL THE SITUATION BECOMES MORE CLEAR. REGARDLESS...THE BOUNDARY
WILL MOVE THROUGH ALL TERMINALS BY 00Z WITH VFR CONDITIONS EXPECTED
THE REMAINDER OF THE NIGHT. THE FRONT WILL MOVE RAPIDLY NORTH ON
MONDAY WITH A ROBUST LOW LEVEL MOIST RETURN. HOWEVER...IT APPEARS THE
CHCS OF CONVECTION DURING THE AM HOURS ON MONDAY IS LOW AS A MID LVL
CAP DEVELOPS. OTHERWISE...A STRATOCU DECK WILL FORM MONDAY MORNING AS
THE MOISTURE RETURNS. THERE IS SOME CHC THAT THE DECK MAY BE BETWEEN
2-3KFT DURING THE AM HOURS...BETWEEN 14Z-18Z.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 4, 11:57 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT SUN APR 4 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL DRIFT INTO EASTERN KANSAS AND NORTHERN
MISSOURI THIS AFTERNOON...AND WILL HELP PROVIDE THE FOCUS FOR
POSSIBLE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND THIS EVENING.
A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS...THOUGH AN ISOLATED TORNADO MAY
BE POSSIBLE EARLY IN THE THUNDERSTORM LIFE CYCLE...BEFORE A MORE
LINEAR STRUCTURE BECOMES THE PREDOMINANT MODE. THE MOST LIKELY AREAS
TO SEE THUNDERSTORM DEVELOPMENT WOULD BE GENERALLY ALONG A LINE FROM
OLATHE TO MACON LATE IN THE AFTERNOON...WITH THE STORMS
MOVING SOUTHWARD INTO CENTRAL MISSOURI DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECONDARY COMPLEX OF THUNDERSTORMS MAY FORM IN SOUTHERN KANSAS
EARLY MONDAY MORNING...MOVING NORTH DURING THE DAYLIGHT HOURS. THERE
STILL REMAINS QUITE A BIT OF UNCERTAINTY DUE TO SIGNIFICANT WARMING
OF AIR ALOFT BUT SHOULD STORMS FORM AND MOVE TOWARDS THE FAR NORTHERN
PARTS OF THE OUTLOOK AREA MONDAY AFTERNOON...SIGNIFICANT SEVERE
WEATHER WOULD BECOME LIKELY.

A STRONG COLD FRONT WILL SWEEP THROUGH THE OUTLOOK AREA DURING THE
DAY TUESDAY. THIS FRONT COULD HELP INITIATE ADDITIONAL
THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS.
ANY THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT WILL HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

21/11

In the hours before

Special weather statement, Apr 4, 2:55 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT SUN APR 4 2010

KSZ103-104-042130-
LEAVENWORTH-WYANDOTTE-
355 PM CDT SUN APR 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEAVENWORTH AND WESTERN
WYANDOTTE COUNTIES UNTIL 430 PM CDT...

AT 350 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES SOUTHWEST OF TONGANOXIE...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN LEAVENWORTH AND WYANDOTTE COUNTIES...INCLUDING THE CITIES
OF LINWOOD...TONGANOXIE...BASEHOR AND LANSING...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3914 9518 3928 9490 3910 9472 3897 9506
      3898 9507 3897 9508 3896 9511 3896 9512
      3896 9514 3897 9516 3896 9517 3900 9519

DEROCHE
Special weather statement, Apr 4, 3:00 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT SUN APR 4 2010

KSZ025-103-MOZ020-028-042130-
ATCHISON-BUCHANAN-LEAVENWORTH-PLATTE-
400 PM CDT SUN APR 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH...NORTHERN
PLATTE...SOUTHEASTERN ATCHISON AND SOUTHERN BUCHANAN COUNTIES UNTIL
430 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EASTON...OR 10 MILES WEST OF LEAVENWORTH...
MOVING NORTHEAST AT 50 MPH.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  WESTON AROUND 410 PM CDT.
  TRACY AROUND 415 PM CDT.
  DEARBORN AND CAMDEN POINT AROUND 420 PM CDT.

THE TOWNS OF LOWEMONT...FORT LEAVENWORTH...IATAN...BEVERLY AND
RIDGELY ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3961 9474 3944 9461 3943 9461 3924 9512
      3934 9518 3939 9517

DEROCHE
Local storm report, Apr 4, 3:11 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
411 PM CDT SUN APR 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BASEHOR                 39.13N 94.93W
04/04/2010  E0.75 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

ACH
Special weather statement, Apr 4, 3:27 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 PM CDT SUN APR 4 2010

MOZ020>022-028-042200-
BUCHANAN-CALDWELL-CLINTON-PLATTE-
427 PM CDT SUN APR 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON...NORTHEASTERN PLATTE...
SOUTHEASTERN BUCHANAN AND SOUTHWESTERN CALDWELL COUNTIES UNTIL 500 PM
CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMDEN POINT...OR 8 MILES NORTHEAST OF
PLATTE CITY...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  TRIMBLE AROUND 435 PM CDT.
  PLATTSBURG AROUND 440 PM CDT.
  LATHROP AROUND 445 PM CDT.

THE TOWNS OF RIDGELY AND TURNEY ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3973 9419 3953 9409 3953 9422 3950 9422
      3944 9475 3953 9478

DEROCHE
Special weather statement, Apr 4, 3:30 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN APR 4 2010

MOZ021-028-029-042200-
CLAY-CLINTON-PLATTE-
430 PM CDT SUN APR 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE...NORTHERN CLAY
AND SOUTHWESTERN CLINTON COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEAVENWORTH...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  SMITHVILLE AROUND 440 PM CDT.
  HOLT AROUND 455 PM CDT.

THE TOWNS OF BEVERLY...EAST LEAVENWORTH AND HOOVER ARE ALSO IN THE
PATH OF THIS STORM.

LAT...LON 3944 9474 3949 9434 3940 9427 3929 9488
      3934 9491 3938 9490 3939 9491

DEROCHE
Special weather statement, Apr 4, 3:35 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CDT SUN APR 4 2010

KSZ103-104-MOZ028-029-042200-
CLAY-LEAVENWORTH-PLATTE-WYANDOTTE-
435 PM CDT SUN APR 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEAVENWORTH...NORTHERN
WYANDOTTE...SOUTHEASTERN PLATTE AND WESTERN CLAY COUNTIES UNTIL 500
PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANSING...MOVING NORTHEAST AT 50 MPH.
ADDITIONAL STRONG THUNDERSTORMS WERE ALSO LOCATED ACROSS SOUTHERN
PLATTE AND NORTHERN WYANDOTTE COUNTIES.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM WILL BE NEAR...
  LANSING AROUND 440 PM CDT.
  WEATHERBY LAKE AND FERRELVIEW AROUND 500 PM CDT.

THE TOWNS OF FAIRMOUNT...WOLCOTT...FARLEY...WALDRON AND KANSAS CITY
INTL ARPT ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3927 9498 3938 9439 3919 9439 3919 9441
      3917 9441 3912 9445 3915 9451 3913 9456
      3919 9498

DEROCHE

The radar

The Pleasant Hill radar (KEAX), 45 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

27 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Clay

When
April 4, 3:48 PM CST
Where
Clay County, 1.28 mi ESE of North Kansas City
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.140, -94.560

Hail, Clay

When
April 4, 3:49 PM CST
Where
Clay County, 3.2 mi NNW of Stockdale
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.320, -94.360

Hail, Clay

When
April 4, 3:56 PM CST
Where
Clay County, 2.25 mi WNW of Liberty Mitchell Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.290, -94.490

Hail, Clay

When
April 4, 3:59 PM CST
Where
Clay County, 3.2 mi NNW of Stockdale
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.320, -94.360

Hail, Clay

When
April 4, 4:00 PM CST
Where
Clay County, 0.87 mi SE of Kearney
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.360, -94.360

Hail, Clay

When
April 4, 4:04 PM CST
Where
Clay County, 1.6 mi E of Smithville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.400, -94.550

Hail, Clay

When
April 4, 4:09 PM CST
Where
Clay County, 4.15 mi N of Excelsior Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.410, -94.230

Hail, Ray

When
April 4, 4:22 PM CST
Where
Ray County, 2.12 mi SE of Vibbard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.360, -94.120

Hail, Ray

When
April 4, 4:29 PM CST
Where
Ray County, 0.87 mi NW of Knoxville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.460, -94.030

Hail, Clay

When
April 4, 4:33 PM CST
Where
Clay County, Excelsior Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.350, -94.230

Hail, Ray

When
April 4, 4:34 PM CST
Where
Ray County, 1.75 mi NW of Georgeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -93.950

Hail, Ray

When
April 4, 4:47 PM CST
Where
Ray County, Knoxville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.450, -94.020

Hail, Linn

When
April 4, 4:51 PM CST
Where
Linn County, 0.69 mi N of Brookfield
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.790, -93.080

Hail, Caldwell

When
April 4, 4:55 PM CST
Where
Caldwell County, 0.69 mi N of Braymer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -93.800

Hail, Carroll

When
April 4, 5:00 PM CST
Where
Carroll County, 0.87 mi SE of Bogard
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.460, -93.520

Hail, Livingston

When
April 4, 5:00 PM CST
Where
Livingston County, 4.28 mi SSW of Chillicothe Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.720, -93.520

Hail, Carroll

When
April 4, 5:08 PM CST
Where
Carroll County, 0.53 mi E of Bosworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -93.340

Hail, Carroll

When
April 4, 5:09 PM CST
Where
Carroll County, 1.38 mi N of Carrollton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.390, -93.500

Hail, Carroll

When
April 4, 5:10 PM CST
Where
Carroll County, 3.38 mi SW of Bogard
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
39.440, -93.580

Thunderstorm Wind, Carroll

When
April 4, 5:22 PM CST
Where
Carroll County, 5.73 mi WNW of Carrollton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.400, -93.600

A power pole was broken on Highway D near Highway E.

Hail, Chariton

When
April 4, 5:30 PM CST
Where
Chariton County, 0.69 mi S of Brunswick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -93.130

Hail, Chariton

When
April 4, 5:47 PM CST
Where
Chariton County, 1.07 mi E of Salisbury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.800

Hail, Macon

When
April 4, 5:47 PM CST
Where
Macon County, 0.69 mi N of Macon Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -92.470

Hail, Chariton

When
April 4, 5:50 PM CST
Where
Chariton County, 1.07 mi E of Salisbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.800

Hail, Chariton

When
April 4, 5:54 PM CST
Where
Chariton County, 1.07 mi E of Salisbury
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.800

Tornado, Randolph

When
April 4, 6:00 PM CST to 6:10 PM CST
Where
Randolph County, 0.69 mi S of Yates to 2.46 mi ESE of Yates
Rating
EF0
Path length
2.41 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.320, -92.670

EF0 tornado touched down at 1800 CST in rural Randolph County. The tornado continued east over rural areas, before lifting at 1810 CST. Tree damage was the only damage reported.

Thunderstorm Wind, Randolph

When
April 4, 6:09 PM CST
Where
Randolph County, Mt Airy
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -92.650

Thunderstorm winds were estimated to 70 mph, with small trees reported down.

Thunderstorm Wind, Randolph

When
April 4, 6:09 PM CST
Where
Randolph County, 0.87 mi SE of Higbee
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.310, -92.510

Power poles were reported down. Thunderstorm wind gusts were estimated to 70 mph.

Thunderstorm Wind, Randolph

When
April 4, 6:13 PM CST
Where
Randolph County, 0.87 mi SE of Renick
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.340, -92.410

An RV was rolled over and destroyed near Renick. Thunderstorm wind gusts were estimated to 70 mph.

Hail, Randolph

When
April 4, 6:17 PM CST
Where
Randolph County, 3.5 mi S of Milton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.340

Thunderstorm Wind, Randolph

When
April 4, 6:18 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.420, -92.440

Thunderstorm winds were estimated to 60 mph.

Thunderstorm Wind, Randolph

When
April 4, 6:18 PM CST
Where
Randolph County, 0.53 mi E of Clark
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.280, -92.340

Power poles were reported down, with winds estimated to 70 mph.

Hail, Randolph

When
April 4, 6:21 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.420, -92.440

Hail, Cooper

When
April 4, 7:44 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -92.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225955, 225957, 225958, 225959, 225960, 225961, 225962, 225963, 225964, 225966, 225967, 225968, 225969, 225970, 225971, 225972, 225973, 225974, 225975, 225985, 225976, 225977, 225978, 225979, 225980, 225984, 225986, 225988, 225989, 225981, 225987, 225990, 225982, 225983.